The potent opioid ‘protonitazene’ has been detected in South Australia and could be present in methamphetamine or GHB
White powder: Protonitazene could be mixed in with other substances. You cannot tell if protonitazene is present just by looking at your drugs.
Detected in Adelaide:
- Protonitazene has caused recent serious hospitalisations in Adelaide, with two people who thought they were using GHB ending up in ICU.
- The white powder has been referred to as something that will ‘increase the high’ of GHB and may also be present in methamphetamine without you knowing it is there.
- Protonitazene is a novel synthetic opioid that is stronger that fentanyl and 130 times stronger than morphine.
- Even tiny amounts can cause overdose and death.
- Protonitazene has been detected in people who did not intend to take opioids at all. Any illicit substance could contain protonitazene.
If you are taking drugs, please remember to:
- be cautious if buying from a new supplier,
- if a product looks different to expected be alert, use smaller quantities and do not use alone; and
- have Naloxone on hand at all times.
Signs of opioid overdose:
- Tiny (pinned) pupils
- Slowed breathing
- Blue lips/fingernails
- Loss of consciousness and hard to rouse
If you experience adverse drug effects, or are present when someone has an unexpected reaction, seek help immediately by calling Triple Zero (000).
Naloxone is an easy-to-use medication that can reverse an opioid overdose. It is safe to use even if you are not sure whether someone has taken opioids. Ask your CNP or AOD worker how to access naloxone today.
If you have questions or would like to talk to someone about alcohol and other drugs, please contact: Alcohol and Drug Information Service (ADIS) phone 1300 13 13 40.